Alert archive / Colorado / High Wind Watches in 2023

High Wind Watch 2, NWS Pueblo, CO

February 7, 20234 counties in Colorado

NWS Pueblo, CO issued this high wind watch at Feb 7, 2023, 2:51 PM MST for 4 counties in Colorado. It took effect at Feb 9, 2023, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 7, 2023, 2:51 PM MST (21:51 UTC)
In effect from
Feb 9, 2023, 5:00 AM MST
Expired
Feb 8, 2023, 3:05 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -232 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-232 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WWUS75 KPUB 072151
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
251 PM MST Tue Feb 7 2023

COZ095>099-080600-
/O.NEW.KPUB.HW.A.0002.230209T1200Z-230210T0000Z/
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
251 PM MST Tue Feb 7 2023

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...eastern plains.

* WHEN...From late Wednesday night through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
4 follow-up statements
353 
WWUS75 KPUB 080532
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1032 PM MST Tue Feb 7 2023

COZ095>099-081345-
/O.CON.KPUB.HW.A.0002.230209T1200Z-230210T0000Z/
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
1032 PM MST Tue Feb 7 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Kiowa, Bent, Prowers, and Baca Counties.

* WHEN...From late Wednesday night through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
722 
WWUS75 KPUB 081056
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
356 AM MST Wed Feb 8 2023

COZ095>099-081900-
/O.CON.KPUB.HW.A.0002.230209T1200Z-230210T0000Z/
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
356 AM MST Wed Feb 8 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Kiowa, Bent, Prowers, and Baca Counties.

* WHEN...From late Wednesday night through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.  
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
554 
WWUS75 KPUB 081850
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1150 AM MST Wed Feb 8 2023

COZ095>099-090300-
/O.CON.KPUB.HW.A.0002.230209T1200Z-230210T0000Z/
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
1150 AM MST Wed Feb 8 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Kiowa, Bent, Prowers, and Baca Counties.

* WHEN...From late Wednesday night through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
027 
WWUS75 KPUB 082205
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
305 PM MST Wed Feb 8 2023

COZ095>099-082315-
/O.CAN.KPUB.HW.A.0002.230209T1200Z-230210T0000Z/
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
305 PM MST Wed Feb 8 2023

...HIGH WIND WATCH IS CANCELLED...

Models have trended down with winds speeds over these areas,
however there could still be isolated areas which may occasionally
experience wind gusts in excess of 55 mph. 

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Feb 7, 10:54 AM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Feb 7, 10:54 AM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1054 AM MST Tue Feb 7 2023

.SHORT TERM...(Today and tonight)
Issued at 413 AM MST Tue Feb 7 2023

1) Quiet weather next 24 hours.

Currently...

Weak system which brought some snow showers to the region and cooler
weather was located over NW NM and was dropping southeast. Sat pix
were showing some clouds lingering over the southern tier, with
patchy low clouds still over the southern Sangres. Some snow showers
may still be associated with this activity, but the precip was
likely light.

Today...system will continue to drop southeast, with some lights
snow showers possibly lingering over the southern Sangres early this
morning. Overall, anticipate a cooler day today across the fcst area
with predominantly clear skies. Temps on the plains will be a few
degrees cooler than yesterdays max temps, however the mtns/valleys
will be a few degrees warmer. Winds today will be light and
predominantly diurnally driven.

Tonight...Overall, the NBM guidance looked a bit too warm over the
region, especially in the mtn valleys, and cooled temps down several
degrees. Overall, expect teens over nearly all the plains. Temps in
the mtns and valley will vary a bit as westerly winds are expected
to pick up over the northern and central part of the ARK river
valley regions, and this will likely keep temps up in teh teens to
L20s these areas, while most of the San Luis valley and confined
valleys will reach down to near zero. Overall expect clear skies.
\/Hodanish

.LONG TERM...(Wednesday through Monday)
Issued at 413 AM MST Tue Feb 7 2023

.Key Messages...

1) Windy Wednesday night and Thursday with the potential for banded
   snow showers.

2) Warmer and drier Friday into early next week.

Wednesday-Thursday...Generally weak west to northwest flow aloft
early Wednesday gives way to increasing westerly flow through the
day Wednesday, as a quick but potentially more impactful system digs
across the Intermountain West and Northern Rockies through the day
on Wednesday. This system continues to dig across the Central
Rockies Wednesday night with strong northerly flow developing across
the region through the day Thursday, as said system continues into
the High Plains.

Warming aloft and increasing downslope flow through the day on
Wednesday will lead to temperatures warming to at above seasonal
levels into the 50s across the plains, and mainly in the 30s and 40s
across the higher terrain, save in the 20s at the peaks. Dry
conditions are expected to prevail through the day on Wednesday,
save for orographic snow showers developing along and west of the
ContDvd through the late afternoon.

Latest model data continues to indicate limited available moisture
with this dynamic system to work with, however, it still looks to
produce a quick burst of snow, along with gusty north to northwest
winds of 25 to 50 mph across the region Wednesday night and early
Thursday morning, as the trough and associated cold front moves
across south central and southeast Colorado.

The best chances of accumulating snow continues to be across the
central mts, where strong orographic flow could bring 1 to 4 inches
of snow, greatest amounts likely north of the Cottonwood Pass, and
probable hazardous travel conditions Wednesday night in snow and
blowing snow. There also looks to be a brief burst of moderate to
possibly heavy snow associated with strong frontogentical forcing
moving across the eastern plains Wednesday night. The strong cold
front looks to move across the Palmer Dvd in the late evening hours
with strong northerly winds of 25 to 50 mph in its wake. The front
continues to move south across the rest of the plains through early
Thursday morning, with the best chances of seeing accumulating snow
of an inch or two being along and just south of the Palmer Dvd and
across the southern I-25 Corridor and Raton Mesa, with the strong
northerly upslope flow. The snow and strong winds, combined with
cooling behind the front could bring some travel impacts across the
plains through Thursday morning. Expected subsidence behind the
passing system and daytime mixing will keep strong northerly winds,
gusting between 40 to near 60 mph at times, across the plains
through the day Thursday. This could also produce some travel
impacts with possible blowing dust, however, would tend to believe
the slow melting of the persistent snowpack across the plains would
limit blowing dust at this time.

As for temperatures, strong caa behind the system will allow for a
cool and raw day areawide on Thursday, with clearing skies and
decoupling winds leading to a cold Thursday night/Friday morning.

Friday-Monday...Warmer and drier conditions look to return for
Friday and through the upcoming weekend, as upper level ridging
builds back across the Rockies. This will lead to temperatures
warming back into the 50s and 60s across the plains for the weekend,
with the warmest day of the week likely being Saturday. Latest NBM
data continues to bring some precipitation into the ContDvd on
Sunday and across the rest of area Sunday night and Monday. However,
ensemble mean data from the EPS, GEFS and GEPS indicate the next
system, developing across the southern Great Basin, will push south
into the the Desert Southwest and into the Southern Rockies which
would be too far south to bring any meaningful precipitation to the
region through the day on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1051 AM MST Tue Feb 7 2023

VFR conditions and dry weather are expected to persist this
period, while winds remain light and diurnally driven.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...RODRIGUEZ
Hazardous weather outlook, Feb 7, 4:32 AM MST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
432 AM MST Tue Feb 7 2023

COZ058>089-093>099-081145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
432 AM MST Tue Feb 7 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northerly winds, gusting to between 40 and 60 mph at times,
can be expected across the region Wednesday night and Thursday,
as a weather system and it's associated cold front, move across
Rockies. This system will also bring a quick burst of snow to the
area, mainly from the central mountains through the eastern
mountains and plains. Snow accumulations of 1 to 4 inches will be
possible, greatest across the higher terrain north of Cottonwood
Pass. The snow, combined with the gusty winds, could produce
hazardous travel conditions across portions of south central and
southeast Colorado Wednesday night into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

34/23

Nearby

High Wind Watches in Colorado, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.